Thunderstorm Wind, Texas
- When
- May 28, 6:18 PM CST
- Where
- Texas County, 0.55 mi W of (Guy)guymon Muni Arp
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.680, -101.510
75 . Storms first started to get going with a line that formed from Deaf Smith County down through West Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
On the afternoon of the 28th a serious of severe thunderstorms produced strong wind gusts and hail upwards of 2.75 . Storms first started to get going with a line that formed from Deaf Smith County down through West Texas. The northern most storms in Deaf Smith County produced hail upwards of 2 in diameter and quickly moved north and northeast producing wind gusts upwards of 67 mph. As this was going on there was a tornadic supercell in northeastern NM that was moving southeast towards the far northwestern TX Panhandle. This supercell entered the TX Panhandle going into the early evening hours where it produced baseball size hail just south of Texline, TX. The only recorded tornado was west of Clayton before this cell reached the TX Panhandle. The storms from the south eventually merged with the supercell with a complex forming and eventually moving east where it produced a wind gust of 59 mph at the Guymon airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 28, 5:22 PM CST, 56 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 622 PM CDT Tue May 28 2024 ...New AVIATION... .SHORT TERM ... (This evening through Wednesday night) Issued at 1232 PM CDT Tue May 28 2024 Multiple outflow boundaries are apparent via multiple means which resulted from last night's MCS and this morning's elevated convection. Much of the area is seeing either no clouds (western Panhandles) or partly cloudy skies, but there are pockets of mostly cloudy skies. Nonetheless, dew points are in the 50s to low 60s across much of the area with temperatures already climbing into the 80s as of 12 PM. The quality of low-level moisture may wane some as diurnal mixing occurs, but MLCAPE values between 1500-2500 J/kg should be achievable by mid to late afternoon. By then, the westward moving outflow should be over or just west of Amarillo as a dryline pushes east into the southwestern TX Panhandle, and the cap should be sufficiently eroded for thunderstorms to develop. Forecast wind profiles are favorable for the development of supercells (effective shear 40-50 kts, 180 degree turning of the winds from surface to 500mb). However, weak low-level shear is expected this afternoon which creates a straight hodograph, suggesting splitting supercells would be favored. Given the moderately unstable environment, steep lapse rates, and decent shear within the hail growth zone, hail up to Tennis Balls (2.50") will be possible. Given the steep lapse rates below mid-level moisture which increasingly becomes drier and warmer toward the surface, damaging winds will also be possible, with some wind gusts between 70-80 mph possible. The tornado threat is certainly mitigated by the previously mentioned weak low-level winds, but can't rule out a tornado with any right-moving supercell that can latch onto a boundary. However, current thinking is that any right-moving supercell would move out of the CWA given its motion and the currently favored area of convective initiation (southwest TX Panhandle). A secondary round of strong to severe thunderstorms may begin in the late afternoon hours. A shortwave trough will approach the northwestern combined Panhandles, developing thunderstorms in southeastern Colorado. These thunderstorms may be discrete/semi- discrete initially but grow upscale once they move into the northwestern combined Panhandles. These storms should also strengthen owing to moving into greater instability. Here, very large hail and damaging winds may be the initial threat but as the storms grow upscale, damaging winds should become the primary threat with large hail just below it. Can't rule out a 70-80 mph wind gust early on in the MCS's life. The strong to severe thunderstorm threat should wane past around 9-10 PM, but can't rule out an additional strong to severe thunderstorm before Midnight. Isolated areas of flash flooding may be possible in urban areas, or with any slow right-moving supercell, given the very moist environment. Vanden Bosch && .LONG TERM ... (Tomorrow through next Monday) Issued at 1232 PM CDT Tue May 28 2024 A temporary break in the activity going into the day on Wednesday for most areas as a small amplitude ridge moves over the Panhandles. Later Wednesday night, a disturbance moving over the central Rockies may provide a chance for some showers and thunderstorms, but this would favor the far northern combined Panhandles. Going into Thursday, our next chance for more widespread strong to severe thunderstorms return. Will have to watch observational trends closely, including cloud cover, LL moisture return, etc. Overall setup appears to have a dryline setting up near the TX/NM stateline with a good easterly sfc flow. Latest data indicate with this that the dryline to help initiate thunderstorm chances should first start in the western Panhandles before moving east throughout the afternoon hours. The environment at this time should support a high CAPE and relatively low shear environment, which would favor severe weather parameters being large hail and damaging winds as the primary threats. Boundary convergence may enhance low level winds for a tornado threat as well. With PWAT values nearing the 99th percentile, and not a strong of steering flow, training and/or back building thunderstorms with heavy rainfall rates may also cause localized flooding. We will also be watching a cold front moving south the second half of Thursday which can also be a local catalyst of lift for thunderstorm development as well. Thunderstorm chances continue Friday into the weekend as the main southern CONUS synoptic pattern remains in place. Exact timing and ingredients for how strong thunderstorm may get will be determined as we get closer with time as more data is available. Temperatures on Friday will be below average, but for the remainder of the forecast period, temperatures will be above average. Meccariello && .AVIATION... (00Z TAFS) Issued at 507 PM CDT Tue May 28 2024 Showers and thunderstorms will continue to impact the combined Panhandles through the early part of this 00Z TAF period. KDHT and KAMA are expected to see thunderstorms by the time this period starts with thunderstorms impacting KGUY maybe another hour or two into the period. Winds are expected to be easterly to southeasterly around 12 to 15 kts with possible variations and gusts caused by the thunderstorms. Initial thunderstorms may be severe with large hail and damaging winds possible. Later towards 06Z storms may pass but multiple rounds will be possible through 12Z but with less severe potential. Tstorms, may be on and off allowing for conditions to change through out the 12 hour period through 12Z. Have stayed optimistic with the TAFs from 06Z through 12Z, with amendments possibly needed. Chances for thunder return again after 18Z. 36 && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 86 58 76 61 / 70 50 30 50 Beaver OK 81 58 79 60 / 40 70 30 40 Boise City OK 83 53 78 57 / 70 70 40 40 Borger TX 87 59 80 62 / 70 70 30 50 Boys Ranch TX 90 58 80 62 / 70 50 40 50 Canyon TX 89 57 76 60 / 80 50 30 40 Clarendon TX 85 58 74 60 / 80 50 40 50 Dalhart TX 86 54 79 58 / 60 70 40 40 Guymon OK 82 55 79 58 / 50 80 30 50 Hereford TX 93 57 81 62 / 70 40 30 40 Lipscomb TX 81 59 78 61 / 40 50 40 50 Pampa TX 83 58 76 61 / 60 60 30 50 Shamrock TX 83 59 77 62 / 50 50 40 50 Wellington TX 86 60 78 62 / 60 50 40 50 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...52 LONG TERM....29 AVIATION...36
Hazardous Weather Outlook National Weather Service Amarillo TX 1240 PM CDT Tue May 28 2024 OKZ001>003-TXZ001>020-317-291100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 1240 PM CDT Tue May 28 2024 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Strong to severe thunderstorms will be possible this afternoon and evening, with large hail and damaging winds the primary hazards. Localized flash flooding from very heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible across the Panhandles Tuesday through Sunday. Strong to severe storms will be possible again on Thursday with all hazards possible. Localized flash flooding from very heavy rainfall will continue to be a threat with thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
Preliminary Local Storm Report
National Weather Service Amarillo TX
541 PM CDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM Hail Dalhart 36.06N 102.52W
05/28/2024 M1.75 Inch Dallam TX Trained Spotter
&&
TLHPreliminary Local Storm Report
National Weather Service Amarillo TX
543 PM CDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM Hail 4 S Texline 36.32N 103.02W
05/28/2024 M2.75 Inch Dallam TX Fire Dept/Rescue
&&
TLHPreliminary Local Storm Report
National Weather Service Amarillo TX
556 PM CDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM Hail Hartley 35.89N 102.40W
05/28/2024 M1.75 Inch Hartley TX Public
&&
TLHPreliminary Local Storm Report
National Weather Service Amarillo TX
601 PM CDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM Hail 1 NW Dalhart 36.08N 102.53W
05/28/2024 M2.00 Inch Dallam TX Public
&&
TLHSpecial Weather Statement
National Weather Service Amarillo TX
622 PM CDT Tue May 28 2024
TXZ010-015-282345-
Hemphill TX-Wheeler TX-
622 PM CDT Tue May 28 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN WHEELER AND
SOUTHEASTERN HEMPHILL COUNTIES THROUGH 645 PM CDT...
At 622 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Wheeler, or 18 miles north of Shamrock, moving
northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Briscoe, Wheeler, Allison, New Mobeetie, and Mobeetie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3535 10037 3553 10048 3571 10000 3542 10000
TIME...MOT...LOC 2322Z 243DEG 24KT 3547 10034
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Vanden BoschPreliminary Local Storm Report
National Weather Service Amarillo TX
640 PM CDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM Hail 1 WNW Dalhart 36.07N 102.53W
05/28/2024 M1.50 Inch Dallam TX Public
&&
TLHThe Amarillo radar (KAMA), 162 km away, was scanning. The volume nearest the first event began at 00:18 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184827.